Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 11, NWS Shreveport, LA

May 1, 2003Little River County, Arkansas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this tornado warning at May 1, 2003, 9:02 PM CDT for Little River County, Arkansas; McCurtain County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 9:02 PM CDT (02:02 UTC)
Expired
May 1, 2003, 9:30 PM CDT
In force
28 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Little River County, AR, McCurtain County, OK

The radar

The Shreveport radar (KSHV), 162 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3075 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WFUS54 KSHV 020202
TORSHV
ARC081-OKC089-020230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
901 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
  LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 930 PM CDT

* AT 901 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER   
RADAR INDICATED A TORNADO 11 MILES NORTHWEST OF WINTHROP IN LITTLE 
RIVER COUNTY ARKANSAS...OR ABOUT 15 MILES SOUTHEAST OF BROKEN BOW 
OKLAHOMA...MOVING SOUTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  OVER WINTHROP AT 920 PM CDT
  9 MILES NORTHWEST OF WILTON AT 930 PM CDT

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING
FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
  LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS
UNTIL 930 PM CDT.

LAT...LON 3395 9453 3387 9463 3364 9430 3373 9409

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 1, 9:00 PM CDT, 2 minutes earlier.

Area forecast discussion, May 1, 9:00 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
900 PM CDT THU MAY 1 2003

THE MAIN ACTIVITY IS WITH THE SUPERCELL OVER MCCURTAIN/SEVIER
COUNTY...MOVING SOUTHEAST.  MORE DEVELOPMENT IS OCCURRING TO THE
SOUTHWEST OF THIS SUPERCELL.  EARLY REPORTS INDICATE A TORNADO HIT
THE NORTHEAST SIDE OF BROKEN BOW. THIS ACTIVITY SHOULD GRADUALLY
WEAKEN OVER THE NEXT FEW HOURS.  HOWEVER...MORE ACTIVITY MIGHT FORM
LATER TONIGHT ALONG THE COLD FRONT AND PUSH INTO THE AREA.  WILL
ONLY MAKE A FEW TWEAKS TO THE CURRENT FORECAST...AND ADD THE NEW
SEVERE THUNDERSTORM WATCH ACROSS THE NORTH.

UPDATE OUT SHORTLY.

22

.SHV...NONE.
Hazardous weather outlook, May 1, 12:00 PM CDT, 9 hours 2 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL APPROACH SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS THIS AFTERNOON AND TONIGHT. THIS FRONT...COMBINED WITH
NUMEROUS BOUNDARIES LEFT OVER FROM EARLIER CONVECTION ACROSS NORTHERN
ARKANSAS AND OKLAHOMA...WILL HELP TO GENERATE SHOWERS AND THUNDERSTORMS
ACROSS PORTIONS OF THE FOUR STATE REGION. THE BEST CHANCE FOR
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE ACROSS THE PINEY
WOODS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS...
WITH A THUNDERSTORM THREAT FOR LATER THIS EVENING AND LATE TONIGHT
ACROSS NORTH LOUISIANA. WITH THE AID OF AFTERNOON HEATING...ENOUGH
INSTABILITY WILL EXIST THAT THUNDERSTORMS WILL LIKELY BECOME SEVERE
ACROSS THESE AREAS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
ON FRIDAY THE FRONT WILL CONTINUE SOUTHWARD INTO THE INTERSTATE 20
CORRIDOR...AND THE THUNDERSTORM THREAT WILL EFFECT NORTHEAST TEXAS
AND NORTHERN LOUISIANA. HAIL AND DAMAGING WINDS WILL CONTINUE TO BE
THE PRIMARY THREAT WITH POSSIBLE SEVERE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 1, 7:33 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
733 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    PICKENS                   OK   1.00 INCH HAIL
05/01/03   MCCURTAIN                      REPORTED BY THE GENERAL
                                          PUBLIC.
Local storm report, May 1, 8:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
836 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    BROKEN BOW                OK   1.75 INCH HAIL
05/01/03   MCCURTAIN                      REPORTED BY FIRE
                                          DEPARTMENT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:42 PM CDTSevere Thunderstorm WarningSHVSevier63 min
May 1, 9:29 PM CDTTornado WarningSHVLittle River61 min
May 1, 10:49 PM CDTSevere Thunderstorm WarningSHVMiller56 min
May 2, 12:24 AM CDTSevere Thunderstorm WarningSHVLittle River51 min
May 1, 7:06 PM CDTTornado WarningSHVMcCurtain54 min
May 1, 7:58 PM CDTTornado WarningSHVMcCurtain62 min
May 1, 9:31 PM CDTSevere Thunderstorm WarningSHVMcCurtain59 min
May 1, 9:53 PM CDTTornado WarningSHVMcCurtain37 min
May 1, 10:34 PM CDTSevere Thunderstorm WarningSHVMcCurtain56 min

Nearby

Tornado Warnings in Arkansas, 2003Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.